[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 35.173.234.140. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
July 12, 1952

ARE FUNGUS INFECTIONS INCREASING AS A RESULT OF ANTIBIOTIC THERAPY?

Author Affiliations

Philadelphia
From the Department of Dermatology and Syphilology (Donald M. Pillsbury, M.D., Director), University of Pennsylvania School of Medicine.

JAMA. 1952;149(11):979-983. doi:10.1001/jama.1952.02930280001001
Abstract

An increasing incidence of moniliasis in association with the administration of the wide-spectrum antibiotics, such as aureomycin, terramycin, and chloramphenicol (chloromycetin®), has been recorded recently.1 For inclusion in New and Nonofficial Remedies, the Council on Pharmacy and Chemistry of the American Medical Association requires that these drugs bear a label warning the user that prolonged administration may lead to moniliasis.2 While cutaneous and other reactions occur with some frequency after antibiotic therapy, it is believed that incrimination of moniliasis as the cause of numerous side-reactions requires critical reappraisal. Our studies indicate that: 1. Most of the reported instances of localized moniliasis are not actually cases of this disease. 2. The definitive requirements for establishing this diagnosis are often insufficiently appreciated. 3. Infection with fungi after antibiotic therapy is a complex phenomenon that is part of the general problem of superinfection with antibiotic resistant micro-organisms, including both fungi and

×